Format

Send to

Choose Destination
Med Toxicol Adverse Drug Exp. 1987 Jul-Aug;2(4):294-308.

Role of extracorporeal drug removal in acute theophylline poisoning. A review.

Abstract

Theophylline, with its narrow therapeutic margin, is a common cause of iatrogenic and deliberate overdose. Most cases of self-poisoning are with sustained release preparations, with peak concentrations occurring up to 12 or more hours after overdose. Toxic symptoms are often seen at concentrations above 15 mg/L. Theophylline is metabolised within the cytochrome P-450 system, with an average total body clearance of 50 to 60 ml/min. Clearance is, however, affected by many factors such as other drugs or disease, and in overdose zero order kinetics may result in prolonged half-lives. Toxicity is characterised by agitation, tremor, nausea, vomiting, abdominal pains, seizures, and tachyarrhythmias. Hypokalaemia and metabolic acidosis are more profound in acute toxicity, and hypercalcaemia is usually present. Seizures occur at lower concentrations after chronic over-medication than after acute overdose. Gastric lavage should be performed in all patients presenting early, and an oral multiple dose charcoal regimen started with 50 to 100g charcoal, repeating with 50g doses and checking theophylline concentrations at 2- to 4-hour intervals. Multiple dose charcoal can be expected to double the clearance of theophylline, being as effective as a haemodialysis. Of the invasive techniques available, charcoal haemoperfusion is the most effective, increasing clearance 4- to 6-fold. Supportive care is particularly important. The aggressive supplementation of potassium, treatment of emesis with droperidol and ranitidine, and treatment of tachyarrhythmias and hypotension (possibly with propranolol), together with oral multiple dose charcoal may obviate the need for haemoperfusion. Seizures suggest increased morbidity and mortality. Charcoal haemoperfusion should be considered if plasma concentrations are greater than 100 mg/L in an acute intoxication or greater than 60 mg/L in a chronic intoxication. The decision to haemoperfuse should not be based on plasma concentrations alone, but an overall evaluation of the patient's laboratory and clinical status.

PMID:
3306269
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center